Utah, 2010

Flash Flooding and Hail in Utah, August 1 to 4, 2010

August 1 to 4, 2010 · NWS SLC · 18 events in 8 counties and zones

The moist airmass that was in place at the end of July, remained in place into August, with widespread afternoon thunderstorms across Utah. While flash flooding and severe thunderstorms were reported in both northern and southern Utah, the flooding primarily occurred across the southern half of the State, whereas large hail and gusty winds were more common in northern Utah, where there was a…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The moist airmass that was in place at the end of July, remained in place into August, with widespread afternoon thunderstorms across Utah. While flash flooding and severe thunderstorms were reported in both northern and southern Utah, the flooding primarily occurred across the southern half of the State, whereas large hail and gusty winds were more common in northern Utah, where there was a better shear environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 1, 2:01 PM MST, 5 hours 49 minutes earlier.

Area forecast discussion, Aug 1, 2:01 PM MST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
301 PM MDT SUN AUG 1 2010

.SYNOPSIS...UPPER RIDGE WILL REMAIN OVER THE SOUTHERN ROCKIES.
DEEP MOISTURE WILL CONTINUE TO WORK NORTHWARD ACROSS MUCH OF
SOUTHERN UTAH BRINGING THE THREAT FOR LOCALLY HEAVY RAIN. DRIER
AIR WILL REMAIN OVER NORTHWEST UTAH REDUCING THE THUNDERSTORM
THREAT THERE NEXT DAY OR TWO. DEEP MOISTURE WILL SURGE BACK NORTH
THROUGH THE ENTIRE STATE DURING THE UPCOMING WEEK.

&&

.DISCUSSION...UPPER LEVEL RIDGE REMAINS SPRAWLED ACROSS THE
SOUTHERN U.S. FROM THE GREAT PLAINS TO THE SOUTHERN ROCKIES. THE
PERSISTENT TROUGH OFF THE PACIFIC NORTHWEST COAST ALSO REMAINS IN
PLACE AND IS EJECTING A WEAK IMPULSE INTO THE NORTHERN ROCKIES.
THIS EJECTING WAVE WILL MOVE THROUGH THE NORTHERN ROCKIES THROUGH
TONIGHT AND DRY THE NORTHERN REACHES OF THE STATE AS FLOW TURNS
MORE WESTERLY. RELATIVE HUMIDITIES HAVE DROPPED INTO THE MID 20
PERCENT RANGE OVER NORTHWEST UTAH THIS AFTERNOON...DRAMATICALLY
DECREASING CONVECTION FROM YESTERDAYS MORE WIDESPREAD EVENT. PLUME
OF DEEP MOISTURE REMAINS IN PLACE ACROSS ARIZONA AND CONTINUES TO
MOVE AROUND THE HIGH INTO UTAH...BLANKETING THE SOUTH AND EAST
CENTRAL PORTIONS OF THE CWA. PRECIPITABLE WATER VALUES IN EXCESS
OF 1.25 INCHES REMAINS IN PLACE ACROSS SOUTH CENTRAL AND SOUTHEAST
UTAH THIS MORNING WITH VALUES ACROSS NORTHWEST UTAH MORE IN THE
HALF TO 3/4 OF AN INCH RANGE DUE TO DRYING.

THE THREAT FOR HEAVY RAIN AND VERY HIGH PRECIPITATION RATES
CONTINUES OVER SOUTHERN AND SOUTHEAST UTAH. FLASH FLOOD WATCH FOR
THIS AFTERNOON AND EVENING EXTENDS FROM SOUTHWEST THROUGH EAST
CENTRAL UTAH AND WILL REMAIN IN EFFECT THROUGH THIS EVENING.

DEEP MOISTURE WILL REMAIN IN PLAY ACROSS MAINLY SOUTHEASTERN UTAH
THROUGH THE WEEK. A DRIER REGIME OVER THE WEST WILL ALSO LINGER
THROUGH THE MIDDLE PART OF THE WEEK. THE TROUGH OFF THE PACIFIC
NORTHWEST COAST WILL THEN DEEPEN AND DROP SOUTH ALONG THE WEST
COAST AND ALLOW THE RIDGE TO PUMP UP OVER THE GREAT BASIN. THIS
WILL ALLOW DEEP MOISTURE TO SPREAD ACROSS ALL OF THE STATE BY
WEEKS END. IF THE LONG RANGE MODELS ARE RIGHT...THE TROUGH OFF THE
WEST COAST...BY NEXT WEEKEND...WILL BEGIN TO MOVE INLAND AND PUT
UTAH UNDER A DRIER SOUTHWEST FLOW.

&&

.AVIATION...WINDS AT THE SLC TERMINAL WILL REMAIN NORTHWESTERLY
THROUGH 3Z...BEFORE SHIFTING TO THE SOUTHEAST DRAINAGE.
HOWEVER...THERE IS THE POTENTIAL THAT THUNDERSTORMS IN THE AREA
COULD RESULT IN GUSTY...ERRATIC WINDS THROUGH THAT SAME TIME PERIOD.
THERE IS A 20 PERCENT CHANCE THAT A THUNDERSTORM WILL DIRECTLY
IMPACT THE TERMINAL.

&&

.FIRE WEATHER...DEEP MOISTURE WILL REMAIN OVER THE FIRE DISTRICT OVER THE
NEXT FEW DAYS. SLIGHT DRYING WILL OCCUR OVER PORTIONS OF NORTHERN
AND WESTERN UTAH AS THE FLOW ALOFT BECOMES MORE WESTERLY.
HOWEVER...MOISTURE SHOULD SPREAD BACK INTO NORTHERN UTAH BY MIDWEEK
AS THE FLOW BECOMES MORE SOUTHERLY IN RESPONSE TO A PACIFIC TROUGH
MOVING NORTH OF THE AREA. THIS MOISTURE WILL ALLOW FOR ISOLATED
SHOWERS AND THUNDERSTORMS IN THE NORTH AND SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE SOUTH. DUE TO THE HIGH AMOUNT OF
MOISTURE...WETTING RAIN IS POSSIBLE WITH ANY STORMS THAT DEVELOP. A
DRIER AIRMASS IS EXPECTED TO BUILD NEXT WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR
     UTZ010-012-013-019>021-517-518.

WY...NONE.
&&

PUBLIC.........YOUNG
FIRE WEATHER...TRAPHAGAN
AVIATION.......HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 6:03 AM MST, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
703 AM MDT SUN AUG 1 2010

UTZ001>016-019>021-517-518-WYZ021-021315-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
703 AM MDT SUN AUG 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AIRMASS WILL REMAIN IN PLACE ACROSS CENTRAL AND SOUTHERN
UTAH TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE VALLEYS OF CENTRAL AND SOUTHERN UTAH WITH
NUMEROUS STORMS OVER THE MOUNTAINS. THESE STORMS WILL BE SLOW
MOVING AND CAPABLE OF PRODUCING VERY HEAVY WHICH MAY RESULT IN
FLASH FLOODING. SLOT CANYONS...SMALL STREAMS..AND NORMALLY DRY
WASHES MAY BE PARTICULARLY HAZARDOUS LOCATIONS TODAY. STORMS WILL
BE MORE ISOLATED ACROSS NORTHERN UTAH. HOWEVER..SOME OF THESE
STORMS COULD PRODUCE WIND GUSTS IN EXCESS OF 50 MPH AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOMEWHAT DRIER AIR WILL REMAIN IN PLACE ACROSS FAR WESTERN AND
NORTHERN UTAH MONDAY THROUGH MID WEEK ALTHOUGH ISOLATED
THUNDERSTORMS ARE STILL EXPECTED. DEEPER MOISTURE WILL REMAIN IN
PLACE ACROSS THE SOUTH CENTRAL AND SOUTHEAST PORTION OF THE STATE
WITH SCATTERED THUNDERSTORMS EXPECTED DURING THE AFTERNOON AND
EVENING EACH DAY. SOME OF THESE STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN.

THIS GENERAL TREND OF ISOLATED AFTERNOON AND EVENING THUNDERSTORMS
ACROSS THE NORTH AND WEST AND SCATTERED STORMS ACROSS THE SOUTH
AND EAST WILL CONTINUE THROUGH LATE IN THE WEEK. A STATEWIDE
DRYING TREND IS POSSIBLE FOR THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 1, 3:53 PM MST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
453 PM MDT SUN AUG 1 2010

UTZ010-011-012330-
WASATCH PLATEAU/BOOK CLIFFS UT-WESTERN UINTA BASIN UT-
453 PM MDT SUN AUG 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DUCHESNE COUNTY UNTIL 530
PM MDT...

AT 446 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DUCHESNE...MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   DUCHESNE AND  TALMAGE...
   BRIDGELAND...
   ARCADIA AND  UPALCO...

THIS STORM IS CAPABLE OF PRODUCING A SIGNIFICANT AMOUNT OF HAIL. HAIL
MAY ACCUMULATE ON AREA ROADS RESULTING IN DANGEROUS TRAVEL
CONDITIONS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4032 11011 4004 11012 4001 11064 4035 11056
TIME...MOT...LOC 2253Z 259DEG 15KT 4018 11042
Special weather statement, Aug 1, 6:49 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
749 PM MDT SUN AUG 1 2010

UTZ004-020215-
SOUTHERN WASATCH FRONT UT-
749 PM MDT SUN AUG 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UTAH COUNTY UNTIL 815 PM
MDT...

AT 748 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF PAYSON...MOVING NORTHEAST
AT 5 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL UTAH COUNTY...

THIS STORM IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL AND.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4033 11184 4013 11164 4001 11194 4016 11208
TIME...MOT...LOC 0149Z 234DEG 6KT 4014 11192

HOSENFELD
Local storm report, Aug 1, 7:05 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
805 PM MDT SUN AUG 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             RANDOLPH                41.66N 111.18W
08/01/2010  E0.50 INCH       RICH               UT   TRAINED SPOTTER

            HAIL FELL FOR 8-12 MINUTES AND COVERED THE GROUND

0545 PM     FLASH FLOOD      10 S DUCHESNE           40.03N 110.39W
08/01/2010                   DUCHESNE           UT   LAW ENFORCEMENT

            WATER AND DEBRIS ACROSS HIGHWAY 191 IN INDIAN CANYON

0545 PM     FLASH FLOOD      6 S TABIONA             40.27N 110.71W
08/01/2010                   DUCHESNE           UT   LAW ENFORCEMENT

            WATER AND DEBRIS ACROSS NUMEROUS POINTS ALONG STATE ROUTE
            208 SOUTH OF TABIONA

&&

MCONGER
Special weather statement, Aug 1, 7:18 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
818 PM MDT SUN AUG 1 2010

UTZ004-008-010-020245-
SOUTHERN WASATCH FRONT UT-WASATCH MOUNTAINS SOUTH OF I-80 UT-WASATCH
PLATEAU/BOOK CLIFFS UT-
818 PM MDT SUN AUG 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UTAH AND NORTHEASTERN
SANPETE COUNTIES UNTIL 845 PM MDT...

AT 812 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PAYSON...MOVING SOUTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. THIS STORM IS EXPECTED TO MOVE OVER THE SPRING LAKE BURN
SCAR. HEAVY RAIN ASSOCIATED WITH THIS STORM WILL BRING THE POTENTIAL
FOR A DEBRIS FLOW OFF THE SPRING LAKE BURN SCAR.

* LOCATIONS IMPACTED INCLUDE...
   BIRDSEYE...

THIS STORM IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL AND.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 3972 11129 3978 11144 3979 11146 3981 11144
      3982 11145 3981 11152 3995 11187 4011 11177
      3994 11116
TIME...MOT...LOC 0216Z 294DEG 23KT 3999 11171

HOSENFELD

The radar

The Salt Lake City radar (KMTX), 166 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 6 hail. Local standard time, as filed.

Flash Flood, Utah

When
August 1, 7:50 PM MST to 8:50 PM MST
Where
Utah County, 1.48 mi NNE of Birdseye to 3.61 mi SW of Pines
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.940, -111.540

Heavy rain over the Lake Fork burn scar caused a flash flood and debris flow, with Highway 89 being covered in water, mud, and rocks near Birdseye. The flood closed the highway in both directions between mile markers 305 and 307, and some cars were stuck in the debris.

Flash Flood, Kane

When
August 2, 3:32 PM MST to 5:32 PM MST
Where
Kane County, 12.02 mi SE of Alton to 10.78 mi SE of Glendale
Cause
Heavy Rain
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
37.304, -112.330

Heavy rain caused flash flooding near the Skutumpah Road, damaging the road. As a result, rangers were cut off from traveling throughout the Grand Staircase Escalante National Monument.

Flash Flood, Wayne

When
August 2, 3:37 PM MST to 5:37 PM MST
Where
Wayne County, 2.71 mi E of Fruita to 5.66 mi NNW of Notom
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.280, -111.200

Heavy rain caused flash flooding along the Scenic Drive of Capitol Reef National Park, including the Fremont River, Sulphur Creek, the Grand Wash, and Capitol Gorge. People stranded in the Grand Wash had to be rescued.

Flash Flood, Kane

When
August 3, 12:15 PM MST to 6:15 PM MST
Where
Kane County, 13.33 mi NW of Paria to 12.25 mi S of Adairville
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.400, -112.103

Heavy rain caused the Paria River to increase from 20 cfs to 4000 cfs. Travel time on the flood was a little more than 6 hours, with the majority of the rain falling just southeast of Bryce Canyon National Park.

Flash Flood, Garfield

When
August 3, 2:00 PM MST to 3:00 PM MST
Where
Garfield County, 9.37 mi W of Escalante to 9.7 mi E of Widtsoe
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.770, -111.772

Heavy rain caused flash flooding in Alvey Wash, North Creek, and many other washes in the area.

Flash Flood, Wayne

When
August 3, 2:10 PM MST to 3:40 PM MST
Where
Wayne County, 5.41 mi NW of Caineville to 12.45 mi N of Caineville
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.394, -111.079

Flash flooding occurred at the headwaters of several creeks at the north end of Capitol Reef National Park, with the Fremont River gauge at Caineville rising from 58 cfs to 700 cfs in one hour.

Hail, Wayne

When
August 3, 3:20 PM MST
Where
Wayne County, 1.77 mi WNW of Loa
Measured
1 in hail
Property damage
$20,000
Reported by
Public
Coordinates
38.410, -111.660

Hail, that was estimated to be one inch in diameter, pitted cars traveling along SR-24 near Loa. This storm was slow moving, and 5 inches of hail accumulated in the same area. Several accidents were reported on the highway as the storm was overhead. Note that this storm also caused flash flooding in the area.

Flash Flood, Wayne

When
August 3, 3:30 PM MST to 5:30 PM MST
Where
Wayne County, 10.24 mi WNW of Loa to 9.86 mi WNW of Loa
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.432, -111.815

A slow moving thunderstorm produced very heavy rain, and caused flash flooding along SR-24 between Loa and Koosharem. There were several accidents on the highway as the storm was overhead. Note that this storm also produced severe hail.

Flash Flood, Kane

When
August 3, 4:55 PM MST to 6:55 PM MST
Where
Kane County, 7.52 mi SW of Adairville to 10.1 mi SSE of Adairville
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.057, -112.032

Flash flooding was reported along House Rock Valley Road, as well as in Buckskin Gulch, in which water rose to 5 feet high.

Flash Flood, Sevier

When
August 3, 5:35 PM MST to 7:35 PM MST
Where
Sevier County, 0.69 mi N of Koosharem to 0.65 mi S of Burrville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.530, -111.880

Heavy rain north of Koosharem caused a mudslide that blocked SR-62 near milepost 40. All lanes along the highway were closed until the slide could be cleaned up.

Hail, Beaver

When
August 3, 8:30 PM MST
Where
Beaver County, 0.54 mi W of Beaver
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.280, -112.640

Hail measured to be one inch in diameter was reported in Beaver.

Flash Flood, Wayne

When
August 4, 12:40 PM MST to 2:10 PM MST
Where
Wayne County, 13.65 mi ENE of Fremont to 15.39 mi N of Torrey
Cause
Heavy Rain
Property damage
$30,000
Reported by
Park/Forest Service
Coordinates
38.545, -111.399

Flash flooding occurred in the Cathedral District on the north end of Capitol Reef National Park. The heavy rain made roads impassable and virtually destroyed them, leaving much of the area impassable until county road crews were able to rebuild the roads.

Flash Flood, Emery

When
August 4, 1:45 PM MST to 3:45 PM MST
Where
Emery County, 6.21 mi SSW of Mounds to 2.38 mi ENE of Cliff Siding
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
39.368, -110.649

The Price River gauge rose from 50 cfs to 480 cfs. Widespread rainfall amounts of more than 2 inches in 3 hours were observed in the area.

Hail, Salt Lake

When
August 4, 1:45 PM MST
Where
Salt Lake County, 0.53 mi W of Riverton
Measured
0.75 in hail
Reported by
Public
Coordinates
40.520, -111.940

Hail estimated to be 0.75 inches in diameter was reported near Riverton.

Hail, Salt Lake

When
August 4, 1:55 PM MST
Where
Salt Lake County, 1.72 mi ESE of Sandy City
Measured
0.75 in hail
Reported by
Public
Coordinates
40.570, -111.850

Penny-sized hail, or hail of approximately 0.75 inches in diameter, was reported near Sandy.

Hail, Utah

When
August 4, 2:05 PM MST
Where
Utah County, 2.52 mi ENE of American Fork
Measured
1 in hail
Reported by
Public
Coordinates
40.400, -111.760

Hail stones ranging in size from 0.75 inches to 1 inch in diameter were reported near Highland.

Flash Flood, Emery

When
August 4, 5:45 PM MST to 6:45 PM MST
Where
Emery County, 19.92 mi SSW of Sphinx Siding to 20.19 mi SSW of Sphinx Siding
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.766, -110.455

State park rangers reported that heavy rains washed out roads in multiple locations north of Goblin Valley State Park.

Hail, Utah

When
August 4, 6:05 PM MST
Where
Utah County, Pleasant Grove
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.370, -111.730

Hail with a diameter of 0.75 inches was reported in Pleasant Grove.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257508, 257548, 257521, 257580, 257561, 257555, 257541, 257540, 257575, 257530, 257590, 257583, 257586, 257605, 257593, 257604, 257588, 257606.